Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Have multinodular goiter, sleep apnea, short term memory loss and swallowing difficulty. Related?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11713 Questions
I'm a 69 yr old male who has had multi nodular goiter for 25 yrs. which have been slowly increasing in size to where my thyroid is twice the normal size. T3, T4 and TSH have always been close to normal ornormal range. Many years on synth road did not decrease the size of the nodules. Fine needle biopsies show they are benign and frequent sonograms show them so numerous it's hard to get an accurate measure. I know have trouble swallowing, breathing, and a thyroidectomy is scheduled. The dr also said I have vascular congestion in my head. Could my short term memory loss be related, and will that and my obstructive sleep apnea improve as well? I am 6'1" and weigh 200lbs. Thank you.
Posted Thu, 24 Jan 2013 in Thyroid Problem and Hormonal Problems
Answered by Dr. Rakhi Tayal 4 hours later
Thanks for posting your query.
The removal of a multinodular goiter is likely to improve the pressure symptoms you are having like difficulty in swallowing, breathing, etc. It can also help with your sleep apnoea to some extent.
The short term memory loss is not associated with the thyroid nodules. Removal of the thyroid is not likely to have any affect on the dementia. Such dementia is usually seen due to age related degenerative changes in the cerebrum. There are many brain activities like quizzes, word puzzles, regular exercise, adequate sleep, etc which help considerably in reducing any further deterioration.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor